Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CK of 2254
Aug 19, 2011

Hello Nelson: I noticed in a recent post that you said your CK level of 600 was very high. My recent CK level as of August 1, 2011 is 2254; my results have been over 1000 since November of 2009. I do not have heart problems, but my neurologist gave me an EMG test about a year ago and he said that I have both nerve and muscle damage. What are the implications of a CK level this high, and for this length of time? Thank you Jay in Denver

Response from Mr. Vergel

This is one of the most puzzling things we are observing nowadays. And one that is hardly mentioned in conferences and CME doctor trainings.

There have been reported cases of high CPK with raltegravir and maraviroc, two drugs that from which many people taking it cannot switch, so we have to find ways to manage this side effect.

Exercise can increase CPK since it breaks down muscle fibers before regenerating them for growth. But we cannot stop exercising in HIV!

I am planning a intraveneous pilot study in Houston using carnitine to see if CPK levels decrease and how long the effect lasts. Carnitine has been used in the past to prevent muscle related destruction and myopathy by AZT and adefovir (an old drug that is no longer used for Hep B).

In the mean while, take 300 mg of Coenzyme Q 10 and 2000 mg of carnitine orally and see what effect this combo has on your CPK, assuming that you can not ask your doctor to switch your HIV medications to others that may not be implicated in this side effect.

Stay tuned

Nelson Vergel



Previous
newly diagnosed
Next
Low free test level.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement